From Our 2009 Archives
Guidelines Urge Use of Erectile Dysfunction Drugs
Latest Sexual Health News
THURSDAY, Oct. 22 (HealthDay News) -- Doctors should prescribe oral phosphodiesterase type 5 (PDE-5) inhibitor drugs, such as Viagra, Cialis and Levitra, for men with erectile dysfunction, unless the patient is on nitrate therapy, according to a clinical practice guideline issued by the American College of Physicians.
The type of erectile dysfunction (ED) drug prescribed should be based on the individual preferences of patients, including cost of medication, ease of use and types of side effects, the authors noted.
"The evidence is insufficient to compare the effectiveness or adverse effects of different PDE-5 inhibitors for the treatment of ED because there were only a few head-to-head trials," guideline lead author Dr. Amir Qaseem, senior medical associate with the ACP, said in a news release.
Qaseem and colleagues analyzed the findings of 130 studies that evaluated PDE-5 inhibitors alone or combined. They found that treatment with the drugs led to statistically significant and clinically relevant improvements in sexual intercourse and erectile function in men with ED, regardless of the cause (e.g., diabetes, depression, prostate cancer) or ED severity at the start of the study.
Overall, PDE-5 inhibitors were relatively well-tolerated and associated with only mild or moderate side effects, such as headaches, flushing, upset stomach and runny nose, the authors found.
The guideline is published in the Oct. 20 issue of the journal Annals of Internal Medicine.
Because there is no conclusive evidence about the effectiveness of hormonal blood tests or treatment in patients with low testosterone levels, the ACP doesn't recommend for or against routine use of the tests in ED patients. The college says doctors should make decisions to measure hormone levels based on an individual patient's clinical symptoms (decreased libido, premature ejaculation, fatigue, etc.) and physical signs (such as testicular or muscle atrophy) that suggest hormone problems.
-- Robert Preidt
Copyright © 2009 ScoutNews, LLC. All rights reserved.
SOURCE: American College of Physicians, news release, Oct. 19, 2009